Long-Term Lanreotide/Somatostatin injections

Long-Term Lanreotide/Somatostatin injections

Postby emer » Sun Jan 01, 2012 11:32 pm

I'm interested to hear from anyone who's been on lanreotide or other somatostatin analogues long-term? I was on lanreotide for 3 months before my surgery last year but now it's looking like I will have to go on them again, not sure how long it could be for. I understand that they can be used as treatment indefinitely, but I know that some people can have quite bad problems with gallstones? Has anyone experienced that? Did it result in you having to find another mode of treatment?

Pretty much anything you can tell me about your experiences of long-term use of these injections would be very useful to me! Thanks :)
emer
 
Posts: 29
Joined: Fri Sep 16, 2011 2:00 pm

Re: Long-Term Lanreotide/Somatostatin injections

Postby plum » Mon Jan 02, 2012 3:45 am

hi

i've been on lanreotide since february 2011, so nearly 1 year.

yes have heard about gallstones risk so i just take simple precautions to avoid uncessary other risks becasue i feel better (relatively speaking) on the lanreotide than off it. ie the GP has prescribed vitamin d supplements but they came in a preparation with calcium. so instead i purchase the same dose vitamin d3 alone ie without the additional calcium. there is no problem with normal calcium intake but i just wanted to avoid any unecssary supplementation. i drink plenty of milk and eat plenty of cheese.

do you find a problem with diarrhoea especially in the first 7-10 days post injection? the endocrinologist advised me to avoid dietary fat for the first week or so of an injection cycle and i found that helped tremendously. can seem limiting in terms of what is possible to eat but actually is manageable. and hey, means that 1 week a month i'm on a weight loss diet!

i started on 60mg but am now on 120mg and there is another set of blood tests coming along to see if that has helped. my levels were coming down nicely (i thought) but not fast enough apparently and then before reaching target they all stabilised and started to increase again.

good luck and don't you ever wonder if the needle could pierce the hide of an elephant?

happy new year

plum
plum
 
Posts: 302
Joined: Tue Nov 09, 2010 9:41 am

Re: Long-Term Lanreotide/Somatostatin injections

Postby member_32033 » Mon Jan 02, 2012 10:35 am

Hi
I've been on the Lanreotide injections on and off now since November 2007 with one long gap of about 8 months in 2009. The doses have varied from 120mg to 60mg, depending on pre or post surgery. I found when I was on 120mg for the first year before my first surgery, my stomach was very unpredictable - quite often had stomach pains and had to rush to the loo. Also, that dose made me feel pretty weak and light headed at times.
This year the 60mg dose was too low. The 90mg dose seems to keep my levels in the normal range. I still get some days with stomach pains and the odd rush to the loo but in general it's manageable. The first year I was on a clinical trial of Lanreotide before my first surgery and had two scans to make sure I was not getting gallstones, but since I am no longer on the trial I have not been checked for that so I guess I need to ask about it.
I do find that fatty and rich foods, including chocolate, seem to lead to stomach discomfort.
Does anyone know how long it's ok to be on this drug or is it ok indefinitely? I've had two lots of surgery and radiotherapy and it looks as though the injections are the only thing keeping my acromegaly at bay. I have a small amount of tumour left although the oncology consultant is hopeful the radiotherapy will eventually get rid of it in time.
Best wishes,
Anglo Belgian
member_32033
 
Posts: 37
Joined: Tue Sep 07, 2010 10:24 am

Re: Long-Term Lanreotide/Somatostatin injections

Postby emer » Mon Jan 02, 2012 5:23 pm

Plum - I think I was quite lucky, I didn't have too bad side effects last time I was on it. I had some shooting stomach pains for the first two days the first time I had it, and my stomach was a little bit unsettled for a couple days after each further injection. I felt that by the third time though, my body seemed to be getting used to it? Have you noticed any decrease in the side effects over time? I also found that the injections reduced my appetite anyway, but I think that's probably because it reduced the amount of thyroid hormone in my system which was what was giving me a huge appetite in the first place!

The needle, oh my god. I couldn't believe it the first time I had the injection! And has anyone else found that the little lump of the gel stays in your hip much longer than a month? I still had a little bump a couple of months after my last injection, though it went away eventually.

Does anyone know how long it's ok to be on this drug or is it ok indefinitely?

I specifically asked my endo about that, because I had been under the impression it wasn't a long-term thing, but he said it's ok to use indefinitely, the only thing is to keep an eye out for gallstones.

I can't believe how expensive the stuff is either, when I first went to my GP's to get the prescription, he actually laughed out loud at how much it cost!
emer
 
Posts: 29
Joined: Fri Sep 16, 2011 2:00 pm


Return to Procedures

Who is online

Users browsing this forum: No registered users and 1 guest

cron